Alert archive / Kansas / Frost Advisories in 2017
Frost Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at Oct 10, 2017, 1:42 PM CDT for 5 counties in Kansas. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 1:42 PM CDT (18:42 UTC)
- In effect from
- Oct 11, 2017, 12:00 AM CDT
- Expired
- Oct 11, 2017, 9:01 AM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS73 KTOP 101842 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 142 PM CDT Tue Oct 10 2017 KSZ008-009-020-021-034-110300- /O.NEW.KTOP.FZ.W.0001.171011T0500Z-171011T1500Z/ Republic-Washington-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, and Bennington 142 PM CDT Tue Oct 10 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Topeka has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM CDT Wednesday. * TEMPERATURE...Lows Wednesday morning are expected to be between 30 and 33 degrees. * IMPACTS...Any tender vegetation could be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. Any vegetables still growing should be harvested and outdoor plants brought inside or covered up. && $$ KSZ010-022-035>037-110300- /O.NEW.KTOP.FR.Y.0001.171011T0500Z-171011T1500Z/ Marshall-Riley-Dickinson-Geary-Morris- Including the cities of Marysville, Blue Rapids, Frankfort, Manhattan, Abilene, Herington, Junction City, and Council Grove 142 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Topeka has issued a Frost Advisory, which is in effect from midnight tonight to 10 AM CDT Wednesday. * TEMPERATURE...Lows Wednesday morning are expected to be between 33 and 36 degrees. * IMPACTS...Any tender vegetation could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Any vegetables still growing should be harvested and outdoor plants brought inside or covered up. && $$ Wolters
2 follow-up statements
265 WWUS73 KTOP 110232 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 932 PM CDT Tue Oct 10 2017 KSZ008-009-020-021-034-111500- /O.CON.KTOP.FZ.W.0001.171011T0500Z-171011T1500Z/ Republic-Washington-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, and Bennington 932 PM CDT Tue Oct 10 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * TEMPERATURE...Lows Wednesday morning are expected to be between 30 and 33 degrees. * IMPACTS...Any tender vegetation could be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. Any vegetables still growing should be harvested and outdoor plants brought inside or covered up. && $$ KSZ010-022-035>037-111500- /O.CON.KTOP.FR.Y.0001.171011T0500Z-171011T1500Z/ Marshall-Riley-Dickinson-Geary-Morris- Including the cities of Marysville, Blue Rapids, Frankfort, Manhattan, Abilene, Herington, Junction City, and Council Grove 932 PM CDT Tue Oct 10 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY... * TEMPERATURE...Lows Wednesday morning are expected to be between 33 and 36 degrees. * IMPACTS...Any tender vegetation could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Any vegetables still growing should be harvested and outdoor plants brought inside or covered up. && $$
308 WWUS73 KTOP 111401 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 901 AM CDT Wed Oct 11 2017 KSZ008-009-020-021-034-111515- /O.CAN.KTOP.FZ.W.0001.000000T0000Z-171011T1500Z/ Republic-Washington-Cloud-Clay-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, and Bennington 901 AM CDT Wed Oct 11 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Topeka has cancelled the Freeze Warning. Temperatures have warmed above freezing and will continue to warm up into the 60s this afternoon. $$ KSZ010-022-035>037-111515- /O.CAN.KTOP.FR.Y.0001.000000T0000Z-171011T1500Z/ Marshall-Riley-Dickinson-Geary-Morris- Including the cities of Marysville, Blue Rapids, Frankfort, Manhattan, Abilene, Herington, Junction City, and Council Grove 901 AM CDT Wed Oct 11 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Frost Advisory. Temperatures will continue to warm into the 60s this afternoon. $$ Wolters
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:24 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 10, 12:24 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1224 PM CDT Tue Oct 10 2017 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 308 AM CDT Tue Oct 10 2017 Mid level low pressure is currently located over southwest KS and is forecasted to lift northeastward throughout the day. Ahead of the low pressure system isentropic ascent over northeast KS is supporting isolated to scattered showers. A mid level dry punch has also spread over the area, which is providing steeper lapse rates above the moist layer in the lower levels. Instability seems to be on the order of a few hundred j/kg so only expecting minimal lighting. The chance for isolated to scattered showers will continue through the morning hours with the better coverage remaining around the NE/KS state line. Later this morning the mid level low pressure will lift over the forecast area. Water vapor shows that the low is associated with an area of deeper moisture. This along with mid level frontogenesis and positive vorticity advection should support another round of showers later this morning through the afternoon. The exact coverage of this precipitation is somewhat unknown at this point given subtle model differences. Brief periods of moderate rainfall rates could be possible during this time frame as depicted by some of the high res guidance showing QPF upwards of half an inch in isolated spots. The diurnal temperature swing will be muted today given the reinforcement of cool air north of the front, widespread cloud cover, and scattered precipitation expected. Therefore highs will only reach the mid to upper 40s. The surface low pressure will drift eastward today through MO so the pressure gradient should gradually relax, but wind gusts will generally remain around 20 to 30 mph until this evening when they decrease. This evening the mid level low pressure lifts over the mid MS valley allowing surface high pressure to build into the area. This surface ridge is forecasted to set up through central KS tonight, which will support clear skies and calm winds. The only exception will be portions of northeast KS where some low level moisture remains in place keeping low stratus over those locations. If this is correct the lows may need to be adjusted higher. Across central KS the lows tonight may drop into the mid 30s while upper 30s elsewhere. Therefore there is a chance for frost especially in the sheltered valleys. Will let the day shift fine tune the low temperatures as well as the cloud cover location and timing in order to see if a frost advisory will be needed. .LONG TERM...(Wednesday through Monday) Issued at 308 AM CDT Tue Oct 10 2017 Wednesday through Friday, a broad upper level trough will develop across the western conus with an amplified downstream ridge across the eastern US. Expect southwesterly flow at mid levels to increase across the central plains which will cause a lee surface trough to amplify across the high plains. After a cool start Wednesday morning light and variable winds will gradually become southeasterly with highs in the mid 60s. As the southerly winds increase Thursday and Friday expect WAA to help warm highs into the mid to upper 70s on Thursday and lower to mid 80s by Friday. Friday night through Saturday night, the upper trough across the western US will move east across the plains. A surface cold front will begin to slowly push southeast across the CWA late Friday night and through the day on Saturday. There will be enough residual gulf moisture return and ascent ahead of the approaching H5 trough for periods of showers and a few thunderstorms late Friday nigh through Saturday night. Highs on Saturday will range from the mid 60s across north central KS, northwest of the surface front, to the upper 70s in the warm sector across east central KS. Sunday through Tuesday, there may be a few post frontal showers Sunday morning across east central KS but these should shift east of the CWA as the upper level trough lifts northeast into the upper midwest by Sunday afternoon. Skies Sunday afternoon should clear with highs in the upper 60s to lower 70s. The upper level flow will be from the west-northwest early next week with the stronger H5 jet max located across the northern plains. At the surface a broad area of high pressure will move southeast across the southern plains. Expect dry conditions early next week with mostly clear skies. Highs Monday and Tuesday will be in the lower to mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1224 PM CDT Tue Oct 10 2017 With the upper low lifting northeast, forecast is mainly timing the improvement to the MVFR CIGS. RAP and NAM solutions are holding onto the low clouds across eastern KS through the night. So the biggest change is to keep low clouds in for TOP and FOE until Wed morning. Otherwise precip will come to an end as the upper low passes with VFR conditions expected by the late morning Wednesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Gargan AVIATION...Wolters
Hazardous weather outlook, Oct 10, 3:27 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 327 AM CDT Tue Oct 10 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-110830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 AM CDT Tue Oct 10 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible Today across much of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frost may develop late Tonight and early Wednesday morning along and west of a line from Emporia to Seneca. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:42 PM CDT | Freeze Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 19 hr |
Nearby
Frost Advisories in Kansas, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.